Reviews in DepthDrug-eluting stents: caution and concerns for long-term outcomeVirmani, Renu; Farb, Andrew; Guagliumi, Giulio; Kolodgie, Frank D.Author Information Department of Cardiovascular Pathology, Armed Forces Institute of Pathology, Washington, DC, USA Conflicts of interest: none Correspondence and requests for reprints to: Renu Virmani, MD, Department of Cardiovascular Pathology, Armed Forces Institute of Pathology, 6825 16th Street, NW, Washington, DC 20306-6000, USA Tel: +1 202 782 2844; fax: +1 202 782 9021; e-mail: email@example.com Coronary Artery Disease: September 2004 - Volume 15 - Issue 6 - p 313-318 Buy Abstract Recent publications on drug-eluting stents (DES) report a significant reduction in restenosis rates as compared to bare metal stents in patients mostly with single vessel disease. We have recently observed however, late stent thrombosis following CYPHERTM DES implantation. The patient developed a hypersensitivity reaction around stent struts limited to the polymer with aneurysmal dilatation and extensive inflammation of the arterial wall in the absence of vascular healing. This incidence promotes a cautionary view and perhaps supports the use of DES only in high-risk patients. © 2004 Lippincott Williams & Wilkins, Inc.